Stylized facts of daily return series and the hidden Markov model
Timo Teräsvirta () and
Additional contact information
Tobias Rydén: Department of Mathematical Statistics, Lund University, Box 118, S-221 00 Lund, Sweden, Postal: Department of Mathematical Statistics, Lund University, Box 118, S-221 00 Lund, Sweden
Stefan Åsbrink: Trygg Hansa, Equities, S-106 26 Stockholm, Sweden, Postal: Trygg Hansa, Equities, S-106 26 Stockholm, Sweden
Journal of Applied Econometrics, 1998, vol. 13, issue 3, 217-244
In two recent papers, Granger and Ding (1995a,b) considered long return series that are first differences of logarithmed price series or price indices. They established a set of temporal and distributional properties for such series and suggested that the returns are well characterized by the double exponential distribution. The present paper shows that a mixture of normal variables with zero mean can generate series with most of the properties Granger and Ding singled out. In that case, the temporal higher-order dependence observed in return series may be described by a hidden Markov model. Such a model is estimated for ten subseries of the well-known S&P 500 return series of about 17,000 daily observations. It reproduces the stylized facts of Granger and Ding quite well, but the parameter estimates of the model sometimes vary considerably from one subseries to the next. The implications of these results are discussed. © 1998 John Wiley & Sons, Ltd.
References: Add references at CitEc
Citations: View citations in EconPapers (98) Track citations by RSS feed
Downloads: (external link)
http://qed.econ.queensu.ca:80/jae/1998-v13.3/ Supporting data files and programs (text/html)
Working Paper: Stylized Facts of Daily Return Series and the Hidden Markov Model (1996)
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
Persistent link: https://EconPapers.repec.org/RePEc:jae:japmet:v:13:y:1998:i:3:p:217-244
Ordering information: This journal article can be ordered from
http://www3.intersci ... e.jsp?issn=0883-7252
Access Statistics for this article
Journal of Applied Econometrics is currently edited by M. Hashem Pesaran
More articles in Journal of Applied Econometrics from John Wiley & Sons, Ltd.
Bibliographic data for series maintained by Wiley-Blackwell Digital Licensing ().